Texas, 2015Flash Flood and Damaging Winds in Texas, July 31, 2015
July 31, 2015 · NWS AMA · 3 events in 2 counties and zones
Thunderstorms brought heavy rain and flooding to portions of the Texas Panhandle. During the morning hours, thunderstorms brought some minor flooding to Bushland and Amarillo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought heavy rain and flooding to portions of the Texas Panhandle. During the morning hours, thunderstorms brought some minor flooding to Bushland and Amarillo. Water was reported across Interstate 40 and Hope Road. Flash flooding occurred on Interstate 40 at Georgia and Washington. Some minor street flooding occurred in Perryton. A second round of heavy rain arrived during the evening and persisted overnight. This exacerbated ongoing flooding of playa lakes in and around Amarillo. One thunderstorm produced severe winds in Deaf Smith County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 5:24 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 31, 5:24 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
624 AM CDT FRI JUL 31 2015
.AVIATION...
THE COMBINATION OF CONVECTION AND PATCHY FOG WILL LEAD TO A LOW
CONFIDENCE 12Z TAF ISSUANCE. A LINE OF CONVECTION WHICH IS CURRENTLY
AFFECTING THE KDHT TERMINAL SHOULD CONTINUE A SLOW EASTWARD
PROGRESSION TO IMPACT KGUY AND POSSIBLY KAMA BEFORE 15Z. AS STRONGER
EMBEDDED STORMS MOVE OVER THE TERMINAL...WE COULD SEE PREVAILING
CONDITIONS BRIEFLY DROP TO IFR/LIFR. OUTSIDE OF THESE STRONGER STORMS
CONDITIONS HOVER RIGHT AROUND MVFR TO IFR DUE TO FLUCTUATING
VISIBILITIES. WHILE ON THE TOPIC OF VISIBILITIES...PATCHY FOG HAS
DEVELOPED OUT AHEAD OF THE WESTERN CLUSTER OF STORMS. THIS HAS
ALLOWED VISIBILITIES AT KAMA DROP TO A HALF MILE OVER THE PAST HOUR.
THIS WILL LIKELY BE A BRIEF OCCURRENCE AS VISIBILITIES SHOULD IMPROVE
AS THE OUTFLOW FROM THE WESTERN CLUSTER MOVES ACROSS THE TERMINAL.
THE COMBINATION OF FOG AND CONVECTION SHOULD DIMINISH AT THE
TERMINALS AROUND THE MIDDLE OF THE DAY TO ALLOW CONDITIONS TO IMPROVE
BACK TO VFR. THIS IMPROVEMENT WILL BE SHORT LIVED AS ADDITIONAL
CONVECTION IS EXPECTED THIS AFTERNOON/OVERNIGHT. PREVAILING
CONDITIONS WILL DEPEND GREATLY ON THE LOCATION OF THE EMBEDDED STORMS
SO EXPECT ADJUSTMENTS BY LATER ISSUANCE.
&&
.PREV DISCUSSION... /ISSUED 452 AM CDT FRI JUL 31 2015/
DISCUSSION...
SCATTERED THUNDERSTORMS ACROSS THE OKLAHOMA AND WESTERN TEXAS
PANHANDLES THIS MORNING ARE SLOW MOVING...AND EFFICIENT RAINFALL
PRODUCERS. SETUP REMAINS SOMEWHAT SIMILAR TO LAST FEW DAYS IN THAT
SEVERAL INGREDIENTS FOR HEAVY RAINFALL LINE UP ACROSS THE PANHANDLES.
MOISTURE PLUME SHIFTING SLIGHTLY WESTWARD THIS MORNING ACROSS NEW
MEXICO...THOUGH UPPER LEVEL FLOW SHIFTING TO BECOME MORE
NORTHWESTERLY RESULTING IN A SETUP FOR CONVECTION TO DRIFT INTO THE
PANHANDLES FROM THE MOUNTAINS. AT THE SURFACE...MOIST UPSLOPE FLOW
WILL CONTINUE TO KEEP A FAIRLY DECENT MOISTURE SOURCE ACROSS ALL OF
THE PANHANDLES. PWAT VALUES RANGE FROM 1.5 TO NEAR 2 INCHES THROUGH
EARLY SUNDAY AS SURFACE FLOW REMAINS SOUTH TO SOUTHEASTERLY. OUTSIDE
OF CONVECTION ARRIVING VIA NORTHWEST FLOW...A FEW INGREDIENTS CAUSE
SOME UNCERTAINTY IN THE COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. LIFTING MECHANISM MAY BE LACKING ACROSS THE AREA AS A
WEAK...LINGERING SURFACE BOUNDARY HAS DRIFTED FURTHER SOUTH. DEBRIS CLOUD
COVER FROM THIS MORNING'S CONVECTION MAY ALSO CONTRIBUTE TO AVAILABLE
INSTABILITY. OVERALL EFFECTIVE SHEAR IS LOW...SO WHILE SEVERE STORMS
ARE NOT EXPECTED A FEW COULD PRODUCE A WIND THREAT. HEAVY RAINFALL
AND THE POTENTIAL FOR FLOODING/FLASH FLOODING IS THE PRIMARY THREAT.
EVEN THOUGH UNCERTAINTY IS LOW IN WHERE EXACTLY STORMS WILL
DEVELOP...ANY THAT DO WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
WILL HAVE SLOW STORM MOTION. HAVE OPTED TO EXTEND THE FLASH FLOOD
WATCH THROUGH SATURDAY MORNING ACROSS THE WESTERN PANHANDLES.
OVERALL SETUP CHANGES LITTLE OVER THE NEXT FEW DAYS WITH UPPER LEVEL
FLOW NORTHWESTERLY AND SURFACE MOISTURE REMAINING IN PLACE. TIMING OF
SHORTWAVE IMPULSES DRIFTING INTO THE AREA...ALONG WITH OROGRAPHICALLY
INDUCED CONVECTION WILL KEEP CHANCES FOR PRECIPITATION ACROSS THE
PANHANDLES. UPPER LEVEL HEIGHTS BEGIN RISING ON SUNDAY NIGHT AND INTO
MONDAY AND HAVE ADJUSTED BLEND POPS AFTER MONDAY TO CONCENTRATE ON
AREAS OF BEST CHANCES...THOUGH THIS WILL LIKELY CHANGE AS FORECAST
CONFIDENCE INCREASES IN EXTENT OF THE UPPER LEVEL RIDGE BUILDING IN
AND DRYING THE AREA OUT FOR A FEW DAYS MIDWEEK.
ELSENHEIMER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
14/18Hazardous weather outlook, Jul 31, 3:08 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
408 AM CDT FRI JUL 31 2015
OKZ001>003-TXZ001>020-312115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
408 AM CDT FRI JUL 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. THESE STORMS WILL BE SLOW MOVING...AND CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH MAY RESULT IN FLOODING OR FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE WESTERN
PANHANDLES. SOME STORMS STRONGER STORMS COULD PRODUCE GUSTY WINDS TO
AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH WEDNESDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. SOME STRONGER STORMS
COULD PRODUCE GUSTY WINDS TO AROUND 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
ELSENHEIMER
In the hours before
Special weather statement, Jul 31, 2:46 AM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 AM CDT FRI JUL 31 2015
OKZ001-002-TXZ001-002-310930-
CIMARRON OK-DALLAM TX-SHERMAN TX-TEXAS OK-
346 AM CDT FRI JUL 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN...EXTREME
NORTHEASTERN DALLAM...EXTREME SOUTHWESTERN TEXAS AND SOUTHEASTERN
CIMARRON COUNTIES UNTIL 430 AM CDT...
AT 346 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF STRATFORD...MOVING NORTH AT 10
MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN SHERMAN COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3657 10228 3663 10202 3641 10202 3640 10211
TIME...MOT...LOC 0846Z 166DEG 8KT 3647 10210
14
Flash Flood, Potter
- When
- July 31, 8:00 AM CST to 9:00 AM CST
- Where
- Potter County, 2.74 mi W of Amarillo to 2.81 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.193, -101.868
Flash flooding occurred on Interstate 40 eastbound at Georgia and in both directions at Washington Street. I-40 was closed at Washington.
Thunderstorm Wind, Deaf Smith
- When
- July 31, 8:15 PM CST
- Where
- Deaf Smith County, 1.84 mi WNW of Hereford
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.830, -102.430
A 62 mph wind gust was measured by the West Texas Mesonet site located 2 miles west-northwest of Hereford.
Thunderstorm Wind, Deaf Smith
- When
- July 31, 8:58 PM CST
- Where
- Deaf Smith County, 2.82 mi NNW of Dawn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.960, -102.210
A 62 mph wind gust was measured by the KVII schoolnet site located 3 miles north of Dawn.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 31, 2015$800,000 · 1 event
- Damaging Winds in Arizona, July 31, 2015$130,000 · 70 kt wind · 4 events
- Flash Flooding and Heavy Rain in New Mexico, July 31, 2015$80,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 31, 2015$75,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, July 31, 2015$29,000 · 55 kt wind · 4 events
- Damaging Wind in Texas, July 31, 2015$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 31, 20152 in hail · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 31, 20158 events
- Hail and Damaging Winds in Florida, July 31, 2015$2,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20155 events
- Hail and Damaging Winds in Iowa, July 31, 2015$11,000 · 1.25 in hail · 3 events
- Flooding and Heavy Rain in Georgia, July 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597281, 597283, 597282.